UpToDate
Official reprint from UpToDate®
www.uptodate.com ©2017 UpToDate, Inc. and/or its affiliates. All Rights Reserved.

Medline ® Abstract for Reference 98

of 'Fluoropyrimidine-associated cardiotoxicity: Incidence, clinical manifestations, mechanisms, and management'

98
TI
Capecitabine can induce acute coronary syndrome similar to 5-fluorouracil.
AU
Frickhofen N, Beck FJ, Jung B, Fuhr HG, Andrasch H, Sigmund M
SO
Ann Oncol. 2002;13(5):797.
 
Capecitabine is a member of a new class of oral fluoropyrimidines. It is a 5-fluorouracil (5-FU) prodrug, activated by a series of enzymes. Activation has been demonstrated to occur preferentially in tumor tissue, which may explain the favorable balance of efficacy and toxicity of this drug. Cardiotoxicity, a rare but potentially serious adverse effect of 5-FU, has not been reported for capecitabine to date. Here we report a patient who experienced a severe and prolonged acute coronary syndrome during treatment with capecitabine. He had previously developed similar symptoms during treatment with infusional 5-FU. Capecitabine should thus be considered an agent with cardiotoxic potential. This adverse effect should be specifically monitored in all patients treated with capecitabine. Patients with symptoms suggestive of cardiotoxicity during previous treatment with a fluoropyrimidine should not be treated with capecitabine.
AD
Department of Hematology/Oncology, HSK, Dr-Horst-Schmidt-Kliniken GmbH, Wiesbaden, Germany. n.frickhofen@t-online.de
PMID